MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIA

W.L. GORE & ASSOCIATES GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIA
Model Number BXA071901A
Medical Device Problem Codes Patient-Device Incompatibility (2682); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Renal Failure (2041); No Code Available (3191)
Date of Event 02/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of device manufacturing record history confirmed the three devices met pre-release specifications.Additional gore® viabahn® vbx balloon expandable endoprosthesis implanted were: lot #18394555; udi (b)(4), implanted in right renal artery.Lot #18172690; udi (b)(4), implanted in celiac artery.The devices remain implanted.Therefore, direct product analyses could not be conducted.Instructions for use (ifu) for the gore® viabahn® vbx balloon expandable endoprosthesis state: contraindications - do not use the gore® viabahn® vbx balloon expandable endoprosthesis in patients with known hypersensitivity to heparin, including those patients who have had a previous incident of heparin-induced thrombocytopenia (hit) type ii intended use / indications - the gore® viabahn® vbx balloon expandable endoprosthesis is indicated for the treatment of de novo or restenotic lesions found in iliac arteries with reference vessel diameters ranging from 5 mm - 13 mm and lesion lengths up to 110 mm, including lesions at the aortic bifurcation.
 
Event or Problem Description
The following was reported to gore: on (b)(6) 2018, a gore® excluder® aaa endoprosthesis was implanted in a patient during an abdominal aorta aneurysm procedure.Gore® viabahn® vbx balloon expandable endoprostheses were also implanted during this treatment.Two viabahn vbx devices with overlap, were implanted in the right renal artery and one viabahn vbx device was implanted in the celiac artery.During follow-up on (b)(6), the patient exhibited severe allergic reaction and had a swollen abdomen.It was reported that heparin were administered during the implant procedure and one day post-implant.In addition, patient had a known history of alpha-gal allergy.As reported, physicians are taking a conservative course of action since the patient is reported as stable.The patient is currently being treated with medications, such as xolair or other antihistamine.
 
Additional Manufacturer Narrative
Patient records were received and information was updated.The patient records and additional information from user facility confirmed only two gore® viabahn® vbx balloon expandable endoprostheses were implanted.Lot #18394555; udi (b)(4), was not implanted during this procedure.
 
Event or Problem Description
Patient records were received: on (b)(6) 2018, the patient underwent endovascular repair of abdominal aortic aneurysm, iliac artery angioplasty and stent, right renal artery angioplasty and stent, left external iliac artery angioplasty and stent vessels.Patient's pre-operative diagnosis were symptomatic abdominal aortic aneurysm and symptomatic celiac artery stenosis.Access was made from the left common femoral artery.On the right side, micro access was obtained and a 7fr sheath was placed retrograde.Glidewire and pigtail catheter were placed into the supraceliac aorta where lateral aortogram was then performed.The sheath was then exchanged over the glidewire for a 7fr 55cm steerable sheath, which was used to gain access to the celiac artery.The celiac origin had approximately 70% atherosclerotic stenosis followed by approximately 50% stenosis due to some mild diaphragmatic compression.A 7mm x 19mm gore® viabahn® vbx balloon expandable endoprosthesis was placed, extending from the origin of the celiac artery across both lesions and was inflated to 10 atmospheres, producing brisk flow through the celiac artery.Systemic heparin was maintained.A 7fr steerable sheath was positioned to gain access to the right renal artery, which was then done from behind the graft.In a snorkel type position the glidewire was positioned, followed by a 6 x 19mm gore® viabahn® vbx balloon expandable endoprosthesis, projecting above the main body of the graft.Patient¿s postoperative course was unremarkable and he was discharged on post-op day one.On september 15, 2018, patient presented with chief complaint of chills, malaise, and weakness.Patient was concerned about his tachycardia with heart rate in the 112.Patient was admitted on 09/16, given 2.5 liters of crystalloid resuscitation and started on zosyn for concern of infectious process.Patient had some lower abdominal pain and some dysuria.After foley catheter removal that improved.On september 16, the patient stated his abdominal pain is markedly improved and feels much better.Physical examination showed patient has healed incision of bilateral groins with mild left groin ecchymosis, and has palpable femoral.Lab results showed significant for white count of 7000, platelet count of 132.His ekg demonstrated no signs of ischemia and a cta as well as chest x-ray demonstrated no pneumonia.Ct demonstrated no pe and widely patent celiac and renal artery stents, plus a successful endovascular aneurysm repair.There was evidence of diverticulosis without diverticulitis.There are no other areas of fluid collection of stranding to suggest an infectious process.His ua were negative.His blood cultures were negative.Physician discussed with patient¿s spouse that patient¿s workup demonstrates no obvious infectious etiology and has normal white count.Recommendation is to discontinue zosyn in absence of any objective evidence of infectious process.On september 24, 2018, patient had a ten days post-op visit.It was reported the patient had been admitted to the hospital approximately three (3) days postop with shortness of breath and nausea, felt to be related to a reaction to the heparin given at the time of surgery and subcutaneously postop.Patient has a known alpha-gal allergy with very low titers.However, there was some concern that the porcine-based heparin may have led to these symptoms.He was initiated on anti-allergy regimen including prednisone, benadryl, and prilosec and has made a significant improvement.Postoperative cta done at the time of er admission reveals the endograft to be in good position with no evidence of endoleak.The right renal artery stent and celiac artery stents are widely patent.The stents have a very low dose of covalently-bonded heparin molecules, which hypothetically may carry a potential for continued alpha-gal reaction.Patient is currently seeing an allergist who will be managing an anti-allergy regimen in this regard.Patient thinks this should be a fairly short-lived process as the stent should become epithelialized.As of today, no intervention has been reported.
 
Additional Manufacturer Narrative
B3: date of event was corrected to onset date (hospital admission).H6: conclusion code was updated.
 
Event or Problem Description
On september 30, 2020, new information was received: on (b)(6) 2019, the patient was experiencing severe chest pain.On (b)(6) 2019, patient was informed his hypertension, heart attack and abdominal pain were related to his kidneys.Patient's right kidney was atrophied and non-functioning.Further information was not made available.
 
Additional Manufacturer Narrative
B5, b6 and b7 were updated.D2 was updated.H6: codes were updated.G5: cbas® heparin surface.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 18245796.Additional manufacturer narrative: cbas® heparin surface incorporates cbas-heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.
 
Additional Manufacturer Narrative
Additional manufacturer narrative: the gore instructions for use (ifu) state: "the cbas® heparin surface on the gore® viabahn® vbx balloon expandable endoprosthesis consists of stable, covalent, end-point attached heparin of porcine origin." the ifu also reports contraindications: "do not use the gore® viabahn® vbx balloon expandable endoprosthesis in patients with known hypersensitivity to heparin, including those patients who have had a previous incident of heparin-induced thrombocytopenia (hit) type ii.".
 
Additional Manufacturer Narrative
Additional manufacturer narrative: h6 - method code 1.H6 - method code 2.H6 - results code 1.Review of device manufacturing record history confirmed the device met pre-release specifications.The devices remain implanted.Therefore, direct product analyses could not be conducted.The following new information was reported to gore: on (b)(6) 2019, the patient experienced severe left-flank pain and went to the emergency room at (b)(6) regional hospital in (b)(6).The providers at (b)(6) noted he was experiencing severe hypertension, diagnosed him with a heart attack, stabilized him, and discharged him two days later.On (b)(6) 2019, the patient experienced severe chest pain and on or about (b)(6) 2019, (b)(6) doctors told the patient that his hypertension, heart attack, and abdominal pain were related to his kidneys, and his right kidney was atrophied and non-functioning.It was noted that a gore® viabahn® vbx balloon expandable endoprosthesis was placed in the right renal artery during the aaa procedure performed on (b)(6) 2018.

Brand Name
GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS
Common Device Name
ILIAC COVERED STENT, ARTERIA
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key7958830
Report Number2017233-2018-00609
Device Sequence Number19697072
Product Code PRL
UDI-Device Identifier00733132637249
UDI-Public00733132637249
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P160021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/05/2021
Device Model NumberBXA071901A
Device Catalogue NumberBXA071901A
Device Lot Number18245796
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date10/11/2018
Supplement Report FDA Received Date11/28/2018
08/27/2019
10/27/2020
02/16/2021
02/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age71 YR